Hail, Grant
- When
- June 26, 4:35 PM MST
- Where
- Grant County, 16.61 mi S of Whitman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.810, -101.500
A cluster of strong storms moved across southwest Nebraska in a post frontal up slope environment. 5 inches fell in Lincoln County with wind gusts to 52 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A cluster of strong storms moved across southwest Nebraska in a post frontal up slope environment. Hail to 2.5 inches fell in Lincoln County with wind gusts to 52 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 4:25 PM MST, 10 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 625 PM CDT SUN JUN 26 2016 .SYNOPSIS... Issued at 329 PM CDT Sun Jun 26 2016 A cold front will back southwest into extreme northern Nebraska this evening then further west to the high plains this week to be the focus for thunderstorm development. Temperatures will be closer to seasonal norms for the upcoming week. && .SHORT TERM...(This evening through Monday) Issued at 329 PM CDT Sun Jun 26 2016 Forecast challenge is pops. This evening good instability exists where visible satellite show cumulus forming. Not much for vertical development currently but sufficient cape and with the heating an isolated thunderstorms in the eastern Panhandle and southwest is possible through this evening. Boundary layer moisture is limited where thunderstorms that do form will be high based with a few storms expected to develop and a severe threat for damaging winds through sunset. Additional thunderstorms are possible tonight across the north. The cold front moving through South Dakota's will move into far northern Nebraska this evening. The front will be the focus for general, isolated to scattered thunderstorm development overnight across the north in areas generally along and north of Highway 20. Thunderstorms that do form will also be high based and capable of producing strong winds. Lows tonight will range from the upper 50s in the far northwest to middle 60s southeast. Monday as the front moves south easterly winds return moisture where there will be a better chance for rain as thunderstorms redevelop and move southeast. There is a slight risk for severe thunderstorms generally into areas west of Highway 83. Temperatures will be more seasonable with high temperatures into the 80s. .LONG TERM...(Monday night through Sunday) Issued at 329 PM CDT Sun Jun 26 2016 Beginning 00z Tuesday. Active northwest flow will direct a series of disturbances across the Sandhills region of Nebraska and work in conjunction with favorable shear...unstable conditions and sufficient lower tropospheric moisture to promote near daily chances of thundershowers through much of the extend. The periods of highest pops are tied when the models have decent agreement of convective systems passing through the forecast area. At least initially...the greatest chances of widespread qpf comes Tuesday evening and early Wednesday. Monday evening a severe threat remains across sw Nebraska and portions of the southeastern Panhandle as storms form across the high plains and drift southeast into the forecast area where the best instability and shear parameters line up. Timing on the convection is questionable...thus will maintain at least a slight chance mention into Tuesday across our south. Tuesday afternoon/evening has the potential to see widespread convection as the models continue to depict a solution where solid moisture combines with a moderately unstable atmosphere and more than ample deep shear /50kts/ to promote storm development. The initial development is expected within the Black Hills region where supercells are possible...but in time the environment will favor a transition to a more linear system /cool pool driven/ as it dives southeast into the Sandhills region. The development of a low level jet is shown to help maintain the convective system further into the overnight. Large hail and gusty winds would accompany the convective complex. The latest day 3 SPC severe thunderstorm outlook has mich of our western cwa highlighted in a slight risk. For Wednesday and beyond...the northwest flow will continue to direct additional disturbances across the region and with good low level tropospheric moisture in place...additional chances of storms will be possible. The thunderstorms will be diurnally driven with most of the activity impacting the CWA during the afternoon through overnight time period...but due to timing differences in the models...we cannot rule out some convection lingering well into the morning/day hours. Outside of smoothing the convective blobs...there was little change to the extended blended procedure. Temperatures through the extended are forecast to be near seasonal...but if clouds remain in the wake of a convective system...highs would be impacted. Highs in the 80s are largely forecast with lows in the 50-60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun Jun 26 2016 An enhanced potential for showers and thunderstorms late this evening into Monday at kvtn and on monday at klbf. A weak cold front will sag south late tonight and move into southwest nebraska monday afternoon. Mainly vfr conditions except near thundertstorms. && .HYDROLOGY... Issued at 329 PM CDT Sun Jun 26 2016 High flow remain on the North Platte River at Lewellen. There will be minor flunctuation where additional rainfall this week will require attention as the gage is forecast to be within two tenths of the flood stage of 7.5 feet. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Keck SHORT TERM...Keck LONG TERM...Jacobs AVIATION...Roberg HYDROLOGY...Keck
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 308 PM CDT SUN JUN 26 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-272015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 308 PM CDT SUN JUN 26 2016 /208 PM MDT SUN JUN 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WEST OF A LINE FROM CODY TO THEDFORD... STAPLETON...NORTH PLATTE AND HAYES CENTER. THUNDERSTORMS THAT FORM WILL BE HIGH BASED AND CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE SOUTH INTO EXTREME NORTHERN NEBRASKA THIS EVENING AND BE THE FOCUS FOR ADDITIONAL GENERAL THUNDERSTORMS TONIGHT. ELEVATED RIVER LEVELS WILL CONTINUE ALONG THE NORTH PLATTE RIVER AT LEWELLEN THROUGH THE WEEKEND. AT THIS TIME...NO FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN ACTIVE WEATHER PATTERN WILL COMMENCE THIS WEEK ACROSS THE OUTLOOK AREA AS A FRONT STALLS OVER THE PLAINS. THE FRONT WILL BACK WEST TO THE HIGH PLAINS AND BE THE FOCUS FOR CONVECTION EACH DAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHWEST NEBRASKA MONDAY. THE SLIGHT RISK WILL EXPAND FURTHER EAST TO INCLUDE AREAS GENERALLY WEST OF HIGHWAY 83 ON TUESDAY. THE PRIMARY IMPACTS FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND WIND DAMAGE. BY MID WEEK THE CHANCE FOR THUNDERSTORMS WILL SHIFT TO LATE NIGHT AND OVERNIGHT CONVECTION WHERE THUNDERSTORMS COULD EVOLVE INTO COMPLEXES THAT MAY BRING HEAVY RAINFALL TO SOME LOCATIONS OVERNIGHT INTO THURSDAY MORNING. THE STAGNANT PATTERN WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH SATURDAY. ELEVATED RIVER LEVELS WILL CONTINUE ALONG THE NORTH PLATTE RIVER AT LEWELLEN. AT THIS TIME...NO FLOODING IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 PM MDT SUN JUN 26 2016
NEZ023-262330-
GRANT NE-
441 PM MDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND
SOUTHWESTERN HOOKER COUNTIES UNTIL 530 PM MDT...
AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF HYANNIS...OR 21 MILES NORTH OF ARTHUR...MOVING
EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT LAKE...SPRING VALLEY LAKE AND COGILL LAKE.
THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 151 AND 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4199 10143 4177 10142 4177 10143 4180 10173
4196 10174
TIME...MOT...LOC 2240Z 278DEG 11KT 4188 10164
TAYLORThe North Platte radar (KLNX), 78 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail broke out of couple of windows.
No significant damage reported from this wind gust.
A small child received minor injuries from the hail while heading to a storm shelter.
Trees and power lines down.
Windows on the north side of the house broken out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644108, 644109, 644110, 644111, 644112, 644120, 644113, 644114, 644115, 644116, 644119, 644117, 644118.